Antibiotics and Breastfeeding

06.28.2011

 

Antibiotics are some of the most widely prescribed drugs in modern medicine and each antibiotic is as unique as the infection that it treats. There are hundreds of different types of antibiotics each with their own mechanism, half-life, clinical spectrum and side-effects.  Thus, it is no surprise that women are sometimes unsure about which ones are compatible when they are pregnant or breastfeeding. Below is a table featuring several widely-prescribed antibiotics and their relative safety for breastfeeding mothers. It should be noted that while the side-effects of most antibiotics are not dangerous, an allergic reaction to a medication potentially is. Thus, while nursing all medications should be used with caution. When taking an antibiotic, always monitor your baby and look for signs of respiratory distress, irritability, diarrhea and rash. The most common side effect in breastfeeding infants is diarrhea, and this is to be expected as antibiotics kill off the good bacteria sometimes causing diarrhea.

If you have further questions about these antibiotics or others, don’t hesitate to contact the InfantRisk Center at (806)-352-2516.

 

 

Name

 

Maternal Concerns

Pediatric Concerns

Safety

Amoxicillin

 

Diarrhea, rashes, changes is normal GI flora, and rarely pseudomembranous colitis, and allergies.

None reported

Amoxicillin is a popular oral antibiotic that is prescribed for ear infections as well as numerous other adult and pediatric concerns. Studies suggest that less than .095% of the maternal dose enters the breastmilk making amoxicillin a presumably safe drug. Amoxicillin is categorized as an L1 drug.

Amoxicllin + Clavulate

 

Diarrhea, rash, thrush and irritability.

None reported but observe for diarrhea and rash.

The addition of Clavulate to amoxicillin extends the spectrum of amoxicillin to inhibit to beta-lactamase enzymes in some bacteria. Despite this change, no clinically significant side effects have been noted in infants. This drug is categorized as pregnancy risk category L1 and is probably safe.

 

Cephalexin

 

 

Diarrhea, allergic rash and thrush.

 

Diarrhea when exposed to probenecid plus cephalosporin.

Only minimal concentrations of cephalexin are passed into the milk. These concentrations are not thought to be clinically significant, which is why cephalexin is categorized as an L1 drug and is presumably safe.

 

 

 

Erythromycin

 

 

 

 

 

 

 

Abdominal cramping, nausea vomiting hepatitis toxicity and hypersensitivity.

 

 

 

 

 

Pyloric stenosis reported with early use post-partum.

 

 

 

Erythromycin is an older, narrow spectrum antibiotic that has been linked to cases of pyloric stenosis (inhibits the emptying of the stomach into the small intestine) in newborns. Erythromycin is transferred to breastmilk in clinically significant amounts. Erythromycin is considered an L3 drug early postnatally, due to the risk of pyloric stenosis, and an L2 drug later postnatally. A safer alternative is azithromycin or clarithromycin which are probably compatible with breastfeeding and thus are categorized as an L2 and L1 drug respectively.

 

 

Doxycycline

 

 

 

 

 

 

Nausea, vomiting, diarrhea, photosensitivity and doxycycline decreased prothrombin activity.

 

 

 

 

 

None reported with short-term usage. Dental staining and inhibited bone growth in prolonged usage.

 

 

Tetracyclines are transferred to the milk in moderate to low amounts.  Other tetracyclines orally administered to infants have been linked to dental discoloration and inhibited bone growth. The newer versions, such as doxycycline,  may even be absorbed in greater amounts than previously believed. While usage of doxycycline for short durations is not contraindicated with breastfeeding (less than 3 weeks), long-term usage is.  Doxycycline is categorized as an L3 lactation risk for short-term usage and an L4 lactation risk for prolonged usage. Thus, avoid this drug if prescribed for longer than 3 weeks.

Gentamicin

 

 

Changes in GI flora, diarrhea, kidney damage.

 

 

 

None reported.

 

 

 

 

Gentamicin is a narrow spectrum antibiotic that is used to treat gram-negative infections. With the exception of premature neonates, the amount of gentamicin transferred into the mother’s milk is clinically irrelevant for most infants. Thus, gentamicin is categorized as an L2 drug that is typically compatible with breastfeeding.

Ciprofloxacin

 

Nausea, vomiting, diarrhea, abdominal cramps, GI bleeding and tendon rupture.

Diarrhea, tooth discoloration and pseudomembranous colitis (reported in one infant).

Ciprofloxacin is a fluoroquinolone antibiotic that is primarily used to treat gram negative infections and is the drug of choice for the treating anthrax and many urinary tract infections. Ciprofloxacin is thought to be transferred into milk in small amounts. Thus, ciprofloxacin is presumably safe for breastfeeding infants.  Just be sure to monitor the infant for GI symptoms such as diarrhea.

Nitrofurantoin

 

Nausea, vomiting, brown urine, hemolytic anemia and hepatotoxicity.

None reported via milk. However, do not use in infants with G6PD or those that are less than 1 month old.

Nitrofurantoin is an antibiotic that is used to treat urinary tract infections. Since very small amounts of this medication are secreted into the breastmilk, it is categorized as an L2. This means that it is usually compatible with breastfeeding and is probably safe. Just be sure not to use in infants that are less than 1 month of age or those that have G6PD.

Co-trimoxazole 

(Bactrim)

 

 

Rash, nausea, vomiting, anorexia, altered taste sensation, blood dyscrasias and allergies.

None reported via milk.

 

Co-trimoxazole is a combination of two antibiotics, trimethoprim and sulfamethoxazole, both sulfonamide drugs. Co-trimoxazole is categorized as lactation risk category L3, which means that this medication is probably safe to use, but should be avoided the first month postpartum if possible.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 
Laura Muscianese MS1
Thomas W. Hale, Ph.D.
 
 
 
 

 

 

References:

  1. Hale, T.W. (2008). Medication and Mother’s Milk (13th ed.). Amarillo, TX: Hale Publishing.